Kentucky, 2008

Hail in Kentucky, June 23, 2008

June 23, 2008 · NWS RLX · 1 event in 1 county or zone

The axis of an unusually strong summer upper air trough, in association with a weak surface cold front, helped form and focus the convection. The freezing level was only around 9,000 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The axis of an unusually strong summer upper air trough, in association with a weak surface cold front, helped form and focus the convection. The freezing level was only around 9,000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 23, 3:15 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 23, 3:15 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT MON JUN 23 2008

.SYNOPSIS...
COLD FRONT CROSSES THE AREA THIS EVENING. HIGH PRESSURE MOVES IN
TUESDAY. A WARM FRONT MOVES BACK NORTH OF THE AREA WEDNESDAY NIGHT
WHILE HIGH PRESSURE OVER THE SOUTHEAST IS IN CONTROL THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
THINGS GETTING BUSY AS CONVECTION CURRENTLY FIRING OVER SE
OHIO...AHEAD OF COLD FRONT. COLD FRONT...CURRENTLY LOCATED OVER
CENTRAL OHIO...PROGGED TO MOVE THROUGH AND CLEAR CWA BY 03Z. MODELS
BRING H5 TROUGH BY 12Z. DEEP SHEAR AND CAPE NOT THAT IMPRESSIVE OVER
AREA. CONVECTION THAT FORMS SHOULD STAND STRAIGHT UP. STEEP MID
LEVEL LAPSE RATES AND LOW FREEZING LEVEL IN PLACE WILL SUPPORT LARGE
HAIL AS THE PRIMARY THREAT. ALREADY RECEIVING PENNY SIZE HAIL
REPORTS FROM THE CONVECTION OVER SE OHIO ATTM. CONVECTION WILL
PROGRESS ACROSS AREA FROM WEST TO EAST THIS AFTERNOON/EVENING
...DECREASING IN INTENSITY AFTER SUNSET. SFC HIGH PRESSURE BUILDS IN
FOR TUESDAY...PROVIDING FOR A DRY DAY.

ONGOING FCST FOR MINT TONIGHT AGREES WELL WITH LATEST GUIDANCE...SO
DID NOT STRAY TOO FAR. GENERALLY FOLLOWED LMOS AND MET FOR MAXT ON
TUESDAY AS MAV SEEMS TOO WARM ACROSS THE BOARD.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE MODELS ARE IN DECENT AGREEMENT FOR THE MID RANGE PERIOD AS
INITIALLY THE ATMOSPHERE REMAINS DRY SO HAVE KEPT CLOUDS DOWN TO A
MINIMUM TUESDAY NIGHT WITH DRY WEATHER.  ON WEDNESDAY...AS THE FRONT
BEGINS TO TURN AROUND AND HEAD BACK NORTH...THE CLOUDS WILL BEGIN TO
INCREASE...BUT SHOULD BE MAINLY HIGH CLOUDS.  AS THE FRONT GETS
CLOSER WED NIGHT...SHORTWAVE ENERGY ROTATING OVER THE TOP OF THE
FRONT ON THE NORTHERN SIDE OF THE DEVELOPING SERN US RIDGE COULD
PRODUCE AN AREA OF SHOWERS.  THE GFS IS A LITTLE MORE PROGRESSIVE
WITH THE WAVE AND ALLOWS IT TO TURN A LITTLE MORE SE THAN THE SLOWER
NAM.  AT THIS STAGE LIKE THE GFS HANDLING OF THE SHORTWAVE SO HAVE
BROUGHT THE CHANCE POPS WED NIGHT INTO THURSDAY MORNING DOWN TO
CRW/HTS LINE AND THEN LIFT IT NORTHEAST AWAY FROM THE AREA THURSDAY
MORNING.  ONCE THE FRONT AND SHORTWAVE CLEARS...THE RIDGING OVER THE
SE WILL BEGIN TO BUILD NORTHWARD...WHICH WILL ALLOW THE TEMPERATURES
AND HUMIDITY TO BEGIN TO RISE.

FOR TEMPERATURES...LEANED TOWARD THE MET EARLY IN THE PERIOD
ESPECIALLY FOR WED AND WED NIGHT AS THE MAV HAS BEEN GIVE TOO LARGE
OF A DIURNAL OF LATE.  ALSO THE 850 MB TEMPERATURES OFF BOTH MODELS
WOULD SUPPORT THE COOLER MET NUMBERS.  FOR THURSDAY AND THURSDAY
NIGHT THE MEX NUMBERS LOOKED REASONABLE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
INITIALLY WILL BEGIN THE EXTENDED WITH A STRONG SERN US RIDGE IN
PLACE AND THEN GRADUALLY EXPECT A STRONGER TROUGH/CLOSED LOW OVER
THE NRN PLAINS AND GREAT LAKES TO KNOCK THE RIDGE DOWN AND PUSH A
FRONT THROUGH THE REGION.  THE OPERATIONAL ECMWF AND GFS BOTH SHOW
THIS ENHANCED TROUGHING FOR THE SAT NIGHT/SUNDAY TIME FRAME.  HPC
WAS A LITTLE TAMER WITH THE TROUGH AS THE ENSEMBLE MEMBERS WERE MORE
PROGRESSIVE AND DID NOT PUSH THE COLD FRONT AS FAR SOUTH...GETTING
TOWARD THE NC/VA BORDER BY SUNDAY MORNING...WHICH IS
CLIMATOLOGICALLY FAVOR.  FOR NOW HAVE FOLLOWED MORE ALONG THE HPC
SCENARIO FOR THE PERIOD.  HAVE TRIED TO DOWN PLAY THE DAYTIME
CONVECTION ON FRIDAY AS THE MOISTURE LOOKS TO BE LACKING AND WITH
OUT MUCH OF A KICKER NOT ANTICIPATING MUCH ACTIVITY ON FRIDAY.  AS
THE FRONT ARRIVES...AND THE MODELS ARE STRUGGLING WITH WHEN THE
FRONT ARRIVES FROM SAT AFTERNOON INTO EARLY SUNDAY MORNING...EXPECT
MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS TO DEVELOP.

BEHIND THE FRONT ON SUNDAY...HAVE LOWERED POPS DOWN AND SHOULD SEE
DRIER CONDITIONS RETURN THROUGH MONDAY.

FOR TEMPERATURES...HAVE GONE ABOVE THE HPC NUMBERS ON FRIDAY AND
THEN AFTER GENERALLY RAN CLOSE TO THERE NUMBERS WHERE WERE FAIRLY
CLOSE TO THE ENSEMBLE VALUES.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCT STRONG TSRA WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTN. DUE TO
SCT NATURE OF CONVECTION...DIFFICULT TO PIN DOWN WHICH SITE WILL BE
HIT. HIGHEST PROBABILITY LIES OVER THE OHIO RIVER WHERE CONVECTION
IS CURRENTLY DEVELOPING. MENTIONED TSRA IN TEMPO 19-23Z FOR
PKB..HTS..20-23Z FOR CRW. FRONT CLEARS AREA BY 03Z. IFR/LIFR FOG
POSSIBLE 08-13Z TUESDAY FOR RIVERS AND AREAS RECEIVING
RAIN...ESPECIALLY EKN...CRW..BKW.

AVIATION OUTLOOK /AFTER 18Z TUE/...IFR CONDITIONS NOT EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ESS/30
NEAR TERM...30
SHORT TERM...ESS
LONG TERM...ESS
AVIATION...30
Hazardous weather outlook, Jun 23, 3:15 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
415 AM EDT MON JUN 23 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-240815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
415 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
TODAY.  THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 23, 2:48 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
348 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             POINT PLEASANT          38.87N 82.08W
06/23/2008  U0.50 INCH       MASON              WV   PUBLIC

&&

NNNN
Local storm report, Jun 23, 3:09 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
409 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             MOUNT ALTO              38.86N 81.88W
06/23/2008  U0.75 INCH       MASON              WV   PUBLIC

&&

NNNN
Local storm report, Jun 23, 3:13 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
413 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 W COTTAGEVILLE        38.87N 81.87W
06/23/2008  E0.88 INCH       JACKSON            WV   TRAINED SPOTTER

            AT MT ALTO

&&

JDENT
Local storm report, Jun 23, 3:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             10 SE MASON             38.91N 81.90W
06/23/2008  E0.88 INCH       MEIGS              OH   PUBLIC

            NICKEL SIZE HAIL NEAR LETART IN MASON COUNTY.

&&

JSIKORA
Special weather statement, Jun 23, 3:27 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EDT MON JUN 23 2008

KYZ101-OHZ086-087-232100-
GALLIA-GREENUP-LAWRENCE-
427 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE...NORTHERN GREENUP AND
SOUTHWESTERN GALLIA COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED OVER WEST PORTSMOUTH...MOVING EAST AT
30 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE.

THIS STORM WILL BE NEAR GRAYS BRANCH AROUND 440 PM...GREENUP AROUND
445 PM...WURTLAND AROUND 450 PM...VERNON AROUND 455 PM AND LAKE
VESUVIUS AROUND 500 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Local storm report, Jun 23, 3:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             COTTAGEVILLE            38.87N 81.82W
06/23/2008  E1.00 INCH       JACKSON            WV   PUBLIC

&&

JSIKORA

The radar

The Cincinnati radar (KILN), 107 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greenup

When
June 23, 3:40 PM EST
Where
Greenup County, South Shore
Measured
0.75 in hail
Reported by
Public
Coordinates
38.720, -82.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110820.